Intensive Care Medicine

, Volume 27, Issue 12, pp 1954–1957

Enoxaparin-associated severe retroperitoneal bleeding and abdominal compartment syndrome: a report of two cases

  • Anne Dabney
  • Bahar Bastani
Brief Report

DOI: 10.1007/s00134-001-1133-1

Cite this article as:
Dabney, A. & Bastani, B. Intensive Care Med (2001) 27: 1954. doi:10.1007/s00134-001-1133-1

Abstract.

Objective: To describe a complication of low-molecular-weight heparin (enoxaparin) in the setting of critically ill patients. Design: Case report. Setting: The medical and surgical intensive care units of a tertiary care university teaching hospital. Patients: Two adult patients receiving enoxaparin developed retroperitoneal hematoma and abdominal compartment syndrome. Both patients became anuric and required high-dose intravenous fluids and vasopressors to maintain blood pressure. Intervention: Discontinuation of enoxaparin, followed by exploratory laparotomy and evacuation of the hematoma. Measurements and results: Immediate clinical improvement following evacuation of hematoma. Conclusions: High-risk patients receiving low-molecular-weight heparin should be identified and closely monitored to prevent serious bleeding complications.

Enoxaparin Low-molecular-weight heparin Hematoma Retroperitoneal Anticoagulants Compartment syndrome Intensive care unit

Copyright information

© Springer-Verlag 2001

Authors and Affiliations

  • Anne Dabney
    • 1
  • Bahar Bastani
    • 1
  1. 1.Division of Nephrology, Department of Internal Medicine, Saint Louis University School of Medicine, 3635 Vista Avenue, St. Louis, MO 63110USA